High Blood Pressure Medicine Overdose: Symptoms And Treatment

High blood pressure today is considered as one of the highest causes of morbidity. Billions of people all over the world suffer from this silent killer. It is the prominent cause of cardiovascular disease.

When non pharmacological measures such lifestyle modification, weight reduction, regular physical exercise, reduced salt intake, dietary changes etc are not sufficient in controlling high blood pressure (hypertension), patient may need assistance of drugs to lower the blood pressure.

Although drugs are useful in lowering blood pressure, overdose of these drugs either accidentally or intentionally can heighten the therapeutic effect or cause severe side effects.

Symptoms Of High Blood Pressure Medicine Overdose

There are many types of anti-hypertensive drugs to initiate therapy. These drugs include diuretics, beta-blockers, ACE inhibitors, calcium channel blockers, vasodilators etc. All of them are equally effective for lowering blood pressure. However, if the recommended drug dosage exceeds it may produce several overdose symptoms. Each anti hypertensive drug may have specific over dosage symptoms.

  • Diuretics: They are first line treatment choice. Diuretics promote sodium and fluid excretion from the body. Overdose of diuretics can cause muscle cramps, breathlessness, drowsiness, fever, rashes on skin, dehydration due to increased urine output, fainting, vomiting, lethargy, etc.
  • ACE inhibitors: Drugs such as enalapril, lisinopril captopril come under this group. Overdose can cause dry cough, loss of taste, skin rash, reduced kidney function, and low potassium and sodium level.
  • Beta-Blockers: Perhaps the most common overdose side effect is fatigue. Blurred vision, breathing, irregular heartbeats, convulsion, drowsiness, nervousness, coma, are some of the side effects.
  • Calcium channel blockers: The role of calcium channel blockers is to reduce flow of blood into the heart. Calcium channel blockers overdose can cause confusion, and alteration in mental state. It can also result in very low blood pressure. It can also lead to lactic acidosis.
  • Vasodilator over dosage: It can cause headache, increased heart rate, retention of sodium and water leading to swelling in lower leg, face and abdomen.

Treatment For High Blood Pressure Medication Overdose

The case of over dose of anti-hypertensive drugs needs to be treated in hospital set up, where all life saving facilities is available. On admission, the doctor will take detailed medical history. He may inquire about the name of the anti-hypertensive medicine, number of tablets swallowed, and the time of its consumption.

The doctor will monitor the vital signs such as body temperature, pulse, heart beats, blood pressure, and breathing rate. The treatment is symptomatic. Aim is to remove the drugs that remain inside the stomach that is not dissolved.

If patient has difficulty in breathing, he may be provided with oxygen. In case if the blood pressure is extremely low, the health care provider will administer medicines to increase blood pressure. Stomach is washed with water to remove the remnant drug. Most cases may survive if the patient is brought earlier to the emergency room. However, the results are guarded in case the patient takes treatment several hours after overdose.